Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 263, NWS Goodland, KS

August 14, 2019Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2019, 6:25 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2019, 6:25 PM MDT (00:25 UTC)
Expired
Aug 14, 2019, 7:00 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3897 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:45 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 5:45 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Wed Aug 14 2019

.UPDATE...
Issued at 306 PM MDT Wed Aug 14 2019

Updated the forecast to include Severe Thunderstorm Watch 582 in
effect until 9 PM MDT this evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 144 PM MDT Wed Aug 14 2019

Today, we will see once again warm surface temperatures, in the
mid to upper 80s, moderate deep-layer shear and instability, steep
lapse rates, prevailing again over our CWA. Although the threat
is slightly less today, our strongest threats will once again be
along the Colorado / Kansas border. We are expecting another round
of discrete supercells producing large hail, up to 3 inches,
damaging winds up to 70 mph, and a potential tornado or two. This
will be followed by transitioning to a wind threat in the evening.
Additional forcing from a shortwave will aid in sustaining
convective development into the late overnight hours, which flash
flooding will continue to be a concern.

Thursday, we may see a few severe storms. SPC currently has our
area split diagonally between a slight risk to a marginal risk.
Tonight's convection will help to aid or lessen the extent to how
much the environment will get worked over. Regardless, expecting
convective development with peak afternoon heating and lasting
through the evening hours. Guidance is still quite a bit in
disagreement as to what will happen, so confidence remains low at
this time as to extent of impacts to the Tri-State area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 128 PM MDT Wed Aug 14 2019

For the extended period...upper level flow at 500 mb starts off
zonal on Thursday night with a flat upper ridge over the southern
half of the country. Several shortwaves will be moving thru the
central Plains along the northern periphery of the ridge. Going into
the upcoming weekend...pattern shift in the upper flow as both the
GFS/ECMWF begin to nose the ridge into the Plains from the
southwest. This will be aided in part by a digging shortwave into
the Pacific northwest. Ridge will become further amplified going
into the first half of next as upper flow becomes more
southwesterly.

There will be chances for showers and thunderstorms into the first
portions of the weekend and again by the midway portion of next
week. The in-between period will be affected by the building ridge.

PW values are lower for a good portion of the extended ranging from
0.75"-1.00" but any storms that occur could have locally heavy
rainfall potential...especially the eastern half of the area. There
is some instability as well which could afford the CWA some
strong/severe storm potential...but will be dependent on the
location/strength of the surface features associated with the
passing shortwaves.

For temps...a shift from zonal to SW flow aloft will afford the
region a warming trend that will have daytime highs in the mid to
upper 80s to start...but lift into the mid 90s by midweek next week.
Overnight lows will trend from mainly upper 50s Thursday night to
mid/upper 60s by next Tuesday/Wednesday nights. Low daytime RH
values in the 20s-30s percent will keep heat index values in check.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM MDT Wed Aug 14 2019

KGLD, vfr conditions expected through the period. Southeast winds
around 12kts at taf issuance will veer to the south then west then
north for the remainder of the period with speeds up to 13kts with
perhaps some higher gusts at times...primarily during the day
Thursday. Showers/thunderstorms northwest of the terminal at
present time are showing a southeast movement near 30 mph and
could impact the terminal around 01z. Have added a thunder mention
for the 01z-02z timeframe.

KMCK, vfr conditions expected through the period. Gusty east winds
at taf issuance will subside by 02z and remain from an east to
northeast direction at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until 3 AM MDT Thursday for COZ090>092.

NE...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
     NEZ079>081.

&&

UPDATE...EV
SHORT TERM...EV
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 14, 3:04 PM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
304 PM MDT Wed Aug 14 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
304 PM MDT Wed Aug 14 2019 /404 PM CDT Wed Aug 14 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch has been issued for the Tri-State area starting
3 PM MDT through 3 AM MDT tonight.

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent counties through 9 PM MDT tonight.

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible late this afternoon and evening,
primarily north of Interstate 70 and west of Highway 83 between
3 pm and 10 pm MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible during the afternoon and evening
hours on both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 14, 4:39 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM CDT Wed Aug 14 2019

NEZ081-142315-
Red Willow NE-
539 PM CDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medicine Creek Reservoir State Recreation Area, or 23 miles southeast
of Curtis, moving southeast at 30 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 10019 4001 10019 4035 10039 4035 10020
TIME...MOT...LOC 2239Z 324DEG 28KT 4038 10023

PATTON
Special weather statement, Aug 14, 5:12 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Wed Aug 14 2019

COZ090-142345-
Yuma County CO-
512 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wray, moving southeast at 20 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Wray and Vernon.

This includes Highway 385 between mile markers 225 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4003 10256 4021 10233 4000 10206 3977 10231
TIME...MOT...LOC 2311Z 314DEG 18KT 4007 10234

PATTON
Local storm report, Aug 14, 5:20 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 WNW WRAY              40.11N 102.32W
08/14/2019  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:53 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
Aug 14, 7:20 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson40 min
Aug 14, 7:50 PM MDTSevere Thunderstorm WarningGLDCheyenne40 min
Aug 14, 8:26 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Aug 14, 9:04 PM MDTSpecial Weather StatementGLDCheyenne26 min
Aug 14, 9:42 PM MDTSpecial Weather StatementGLDCheyenne33 min
Aug 14, 10:14 PM MDTSpecial Weather StatementGLDCheyenne31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.